| [Download PDF]
|Year : 2014 | Volume
| Issue : 4 | Page : 441--442
A suspected case of olanzapine induced hyponatremia
Ajay Kumar Bakhla1, Rishi Tuhin Guria2, Abhishek Kumar1,
1 Department of Psychiatry, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand, India
2 Department of Medicine, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand, India
Ajay Kumar Bakhla
Department of Psychiatry, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand
Here we report a case of a 63-year-old male diagnosed with recurrent depressive disorder and current episode of severe depression with psychotic symptoms, developed hyponatremia soon after addition of olanzapine and increasing the dose of escitalopram. A possible causality association was established with olanzapine, and the possible etiological reasons of this clinically significant risk were discussed.
|How to cite this article:|
Bakhla AK, Guria RT, Kumar A. A suspected case of olanzapine induced hyponatremia.Indian J Pharmacol 2014;46:441-442
|How to cite this URL:|
Bakhla AK, Guria RT, Kumar A. A suspected case of olanzapine induced hyponatremia. Indian J Pharmacol [serial online] 2014 [cited 2022 Jun 25 ];46:441-442
Available from: https://www.ijp-online.com/text.asp?2014/46/4/441/135961
Olanzapine is a commonly used atypical antipsychotic used in patients having psychotic symptoms. A Medline search revealed a report of olanzapine-induced hyponatremia,  and three such cases have been reported at a Dutch pharmacovigilance centre.  Hyponatremia has also been reported with other typical and atypical antipsychotics. ,, A systemic review by Meulendijks et al. included four studies and 91 publications containing case reports and case series of antipsychotic-induced hyponatremia. They found that the number of case reports of hyponatremia involving typical and atypical antipsychotics was 58 and 10 respectively, from 1974 to 2003. They also concluded that antipsychotic-induced hyponatremia did not seem to be associated with age or gender and was not dose dependent.
A 63-year-old Hindu male, smoker and a known case of prostate enlargement was diagnosed with recurrent depressive disorder, for which he was on escitalopram 5 mg/day for last two years. Around two months back, he complained of unsatisfactory night sleep, feeling low, and experiencing referential ideas with elementary auditory hallucinations. The current exacerbation was categorized as severe depression with psychotic symptoms as per ICD-10 (DCR).  The dose of escitalopram was increased to 10 mg/day and olanzapine 5 mg/day was added. After two weeks, his sleep pattern was restored, symptoms abated and patient was better for about a month. He then developed symptoms of mild anorexia, nausea, mild weakness, and occasional muscle cramps. After 10 days, abrupt exacerbation of excessive weakness, lethargy, muscle cramps, unsteady gait, fleeting disorientation, and urinary retention developed, and the patient was admitted.
His physical examination revealed mild pallor, tachycardia, normal blood pressure, moderate dehydration, and disorientation of time and place. His respiratory system and abdominal examination was unremarkable and his Glasgow Coma Scale was 11. His blood investigations revealed Serum sodium was 118 mmol/l, Serum potassium was 3.5 mmol/l, and total leucocyte count was 12,100/cmm with 78% neutrophils. Thyroid-stimulating hormone, hemoglobin, albumin, and bicarbonate levels; liver and renal function; and lipid profile were normal.
He was treated with oral fluid restriction, stopping olanzapine and starting antibiotics. In view of lack of signs and symptoms of fluid overload, it was considered as probable case of normovolemic hyponatremia and 3% NaCl was used initially as the correcting fluid. Initially, rapid correction was done to achieve full consciousness. It was done over 4 hours keeping in mind maximum desired correction of 8-10 mmol/l/day. After 4 hours, the patient became alert and regained his sensorium. Later, correction was done using free water restriction, normal saline, and oral salt supplement, and by serially measuring blood Na + regularly every 6 hours.
His symptoms and general condition improved over the next two days and serum sodium level reached 138 mmol/l. Patient was discharged on third day and he was told to continue escitalopram 10 mg. Olanzapine or any other antipsychotic was not restarted as his mental status examination did not revealing any psychotic psychopathology at that point of time. The patient and guardians were educated about the risk of hyponatremia, importance of diet and fluid intake habits, and early warning signs, and about quitting smoking. On subsequent three follow ups, he was maintaining well, and his serum electrolyte estimation was within normal range. His depressive psychopathology was better, and no psychotic symptoms appeared. A "possible" causal relation between the drug and adverse event was established by the WHO-UMC scale (WHO)  and Naranjo algorithm.  Written informed consent has been obtained from the patient for publication of this case report.
The exact estimate about incidence of hyponatremia induced by antipsychotics is currently not available but many antipsychotics like chlorpromazine, fluphenazine, haloperidol, flupenthixol, trifluoperazine, thioridazine, amisulpride, and risperidone have been implicated. , It has been suggested that the inhibitory effect of dopamine on release of anti-diuretic hormone (ADH) is blocked by D 2 receptor antagonism.  This may be the possible mechanism for the causation of hyponatremia by all D 2 receptor antagonists including olanzapine. The exception is clozapine, which has been found to have a beneficial effect on polydipsic behavior and development of hyponatremia, which may be attributed to its lower binding affinity to D 2 receptors.  Other contributory factors like old age, diet, salt intake, smoking, original psychopathology like psychogenic polydipsia, diabetes, other comorbid conditions, and side effects of antipsychotics or concurrent medications such as dryness of mouth may also play a role. 
In this case, the temporal relationship suggests olanzapine as the causative molecule, but it is difficult to pinpoint the offending medication. All serotonin reuptake inhibitors including escitalopram are also known for causing hyponatremia, and the patient was on escitalopram for two years without any problems. With the worsening of the disease, the dose of escitalopram was increased and at the same time, olanzapine was also initiated. Hence, the causality may be attributed to the combined effect to both of these drugs. However, escitalopram was restarted with no further episodes of hyponatremia suggesting a stronger possibility of causal relation with olanzapine. There may be involvement of other possible non-pharmacological factors like water and salt intake pattern and some infection as evidenced by leucocytosis.
Olanzapine may be responsible for hyponatremia in vulnerable people, which may be the product of a combination of factors. Clinicians need to be cautious when prescribing psychotrophic drugs especially to elderly patients. Emphasis should also be laid on the education of patients and their family members regarding early identification of hyponatremia.
|1||Dudeja SJ, McCormick M, Dudeja RK. Olanzapine induced hyponatremia. Ulster Med J 2010;79:104-5.|
|2||The Netherlands Pharmacovigilance Centre. Olanzapine and hyponatraemia, editor. Lareb. Holland: Hertogenbosch; 2006. Available from: http://www.lareb.nl/Signalen/kwb_2006_1_olanz [Last accessed 2013 Aug 03].|
|3||Meulendijks D, Mannesse CK, Jansen PA, van Marum RJ, Egberts TC. Antipsychotic-induced hyponatraemia: A systematic review of the published evidence. Drug Saf 2010;33:101-14.|
|4||Collins A, Anderson J. SIADH induced by two atypical antipsychotics. Int J Geriatr Psychiatry 2000;15:282-3.|
|5||Chiang CL, Lin YH, Hsieh MH. Olanzapine-induced hyponatremia in a patient with autism. J Child Adolesc Psychopharmacol 2013;23:699-700.|
|6||World Health Organization. Classification of Mental and Behavioural Disorders. 10 th ed. World Health Organization; Geneva: 1994. The ICD-10. Chapter 5. Available from: http://www.who.int/classifications/icd [Last accessed 2013 Aug 07].|
|7||Uppsala: The Uppsala Monitoring Centre; 2005. The use of the WHO-UMC system for standardized case causality assessment [monograph on the Internet] Available from: http://who-umc.org/Graphics/24734.pdf [Last accessed 2013 Aug 21].|
|8||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.|
|9||Yamaguchi K, Hama H, Adachi C. Inhibitory role of periventricular dopaminergic mechanisms in hemorrhage induced vasopressin secretion in conscious rats. Brain Res 1990;513:335-8.|
|10||Bersani G, Pesaresi L, Orlandi V, Gherardelli S, Pancheri P. Atypical antipsychotics and polydipsia: A cause or a treatment? Hum Psychopharmacol 2007;22:103-7.|
|11||Siegler EL, Tamres D, Berlin JA, Allen-Taylor L, Strom BL. Risk factors for the development of hyponatremia in psychiatric inpatients. Arch Intern Med 1995;155:953-7.|